Interferon-associated retinopathy in a patient with metastatic melanoma

We present the unusual case of a 35 year-old woman with stage IV melanoma and widespread metastases, who was undergoing treatment with interferon alpha-2b and who presented with interferon-associated retinopathy. The patient, who had been taking interferon treatment for three months, complained of a sudden loss of visual acuity in the left eye. An ocular examination revealed multiple cotton wool spots along the retina and macular involvement. Interferon treatment was suspended. Although rare, retinopathy represents a potentially serious adverse effect of interferon treatment. Although normally patients are asymptomatic, complications derived of its use may arise, which can lead to significant visual impairment. We therefore suggest that before initiating treatment with this drug, patients should be informed of its potential ocular risks, and that regular eye examinations are conducted along with the treatment.